Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Gray, ME

June 27, 2003York County, Maine; Carroll County, Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2003, 2:44 PM EDT for York County, Maine; Carroll County, Strafford County, New Hampshire. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 2:44 PM EDT (18:44 UTC)
Expired
Jun 27, 2003, 3:15 PM EDT
In force
31 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties York County, ME, Carroll County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 79 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS51 KGYX 271844
SVRGYX
MEC031-NHC003-017-271915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF ROCHESTER
  EXTREME SOUTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE
  WEST CENTRAL YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...SANFORD...ALFRED

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCHESTER...OR ABOUT 5 MILES SOUTHWEST OF
  ROCHESTER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT FARMINGTON AND ROCHESTER IN 
NEW HAMPSHIRE BY 250 PM AND LEBANON...SPRINGVALE...SANFORD...ALFRED 
AND WATERBORO IN SOUTHWEST MAINE BY 315 PM.


THUNDERSTORMS IN SOUTHEAST NEW HAMSPHIRE HAVE A HISTORY OF PRODUCING 
DAMAGING WINDS AND HAIL.  SEEK SAFE SHELTER IMMEDIATELY.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4336 7119 4318 7101 4344 7061 4371 7089

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:45 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 9:45 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT FRI JUN 27 2003

THIS WILL BE THE LAST OF THE THRIPLE H DAYS. PREV FCST ON TRACK SO
NO UPDATE WILL BE ISSUED. ATMS UNSTABLE WITH DEWPTS IN THE LOWER
70S. AS PREV FCSTR MENTIONED LOOKS LIKE MORE OF THE WET MICRO BURST
TYPE STORMS AS WE ARE IN A VERY LOW SHEARING ENVIRONMENT HOWEVER ALL
OTHER CRITERIA APPEAR TO BE AVBL AFTER GOING THRU THE SVR WX CHECK
LIST. FRONT MOVES THRU ARND 00Z THEN MUCH LESS HUMID AIR WITH DEWPTS
ABT 20 DEGREES LOWER SAT AND WARM NOT HOT. INCREASING HUMIDITY ON
SUN AHD OF THE NEXT SYS WHICH WILL GO THRU MON.

.GYX...NONE.

TFH
Hazardous weather outlook, Jun 27, 3:50 AM EDT, 10 hours 54 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
350 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL
AND PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IF THUNDERSTORMS BECOME SEVERE.

HAYES

In the hours before

Special weather statement, Jun 27, 2:08 PM EDT, 36 minutes before
MEZ007-008-012-NHZ006-008>010-013-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT FRI JUN 27 2003

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF
SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE.  AT 200 PM TWO LINES OF
STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR.

THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW
HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY
SOUTHWARD TO WESTERN ROCKINGHAM COUNTY.  THE OTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY
SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY.

WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20
MPH.  THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND
HEAVY RAIN.  WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE.

TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

SJC
Special weather statement, Jun 27, 2:27 PM EDT, 17 minutes before
MEZ007>009-012>014-018>020-023-024-NHZ004-006-008>010-013-014-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT FRI JUN 27 2003

NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER WESTERN
AND SOUTHERN MAINE AND EAST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS
AFTERNOON.  NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STORMS
MOVING ACROSS THE MOUNTAINS OF WESTERN MAINE AND ANOTHER LINE OF
STORMS OVER SOUTHEAST NEW HAMPSHIRE.

IN BETWEEN THESE LINES OF STORMS INDIVIDUAL THUNDERSTORMS WERE
QUICKLY FORMING OVER SOUTHWEST MAINE WITH INDICATIONS THAT THE TWO
LINES WOULD FILL IN TO FORM ONE LARGE LINE OF STRONG THUNDERSTORMS.

THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
RAIN.  STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE AS THESE STORMS
MOVE TO THE NORTHEAST AT 20 MPH.

PEOPLE LIVING...TRAVELLING OR VACATIONING IN WESTERN AND SOUTHERN
MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE
COASTAL WATERS OF NEW HAMPSHIRE AND SOUTHWEST MAINE...SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE
FIRST SIGN OF ANY THUNDERSTORMS.  THIS AREA REMAINS UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:20 PM EDTSevere Thunderstorm WarningGYXFranklin25 min
Jun 27, 3:07 PM EDTSevere Thunderstorm WarningGYXYork23 min
Jun 27, 3:15 PM EDTSpecial Marine WarningGYX60 min
Jun 27, 3:27 PM EDTSevere Thunderstorm WarningGYXSomerset33 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningGYXOxford35 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2003Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.